Connecticut, 2003

Flash Flood in Connecticut, September 28, 2003

September 28, 2003 · NWS BOX · 1 event in 1 county or zone

Significant urban flooding affected central Hartford County, after nearly 4 inches of rain fell in a few hours. Several cars were stranded in Berlin and West Hartford, and Willow Brook rose out of its banks in New Britain, flooding a nearby park.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Significant urban flooding affected central Hartford County, after nearly 4 inches of rain fell in a few hours. Several cars were stranded in Berlin and West Hartford, and Willow Brook rose out of its banks in New Britain, flooding a nearby park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 28, 7:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 28, 7:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
850 AM EDT SUN SEP 28 2003

.UPDATE...
WE JUST SENT AN UPDATE TO THE ZONE FORECASTS TO FIT CURRENT
CONDITIONS...NAMELY TO MENTION HEAVY RAIN ALL DAY IN THE CT VALLEY
ZONES AS WELL AS MUCH OF CENTRAL MA BASED UPON RADAR TRENDS.  WE
ALSO SPED UP THE TIMING OF SHOWERS IN THE EASTERN ZONES AFTER
REVIEWING 06Z ETA/GFS.

THE HEAVIEST RAIN IS NOW FOCUSED IN THE CT RIVER VALLEY...AND WE
EXPECT IT TO REMAIN THERE INTO THE AFTERNOON BEFORE GRADUALLY
SHIFTING E.  CO-OPS HAVE ALREADY REPORTED 1.05 OF RAIN IN
BARKHAMSTEAD AND BAKERSVILLE CT.  WE ARE CONSIDERING A FLOOD WATCH
FOR THE CT VALLEY SINCE FLASH FLOOD GUIDANCE IS 3-4 INCHES IN A 6
HOUR PERIOD...BUT FOR NOW THE HEAVIEST RAIN IS MAKING SOME EASTWARD
PROGRESS.  HOWEVER WE NEED TO WATCH MORE PRECIPITATION DEVELOPING
TO OUR S WHICH WILL MOVE THROUGH SOUTHERN NEW ENGLAND THIS
AFTERNOON.

AT THE SAME TIME...RADAR ALSO SHOWS A BAND OF SHOWERS ASSOCIATED WITH
THE OUTER FRINGES OF JUAN MAKING PROGRESS TOWARD CAPE COD AND
NANTUCKET.  WHILE MOST OF THIS IS BASED AT MID LEVELS...IT MAY
PRODUCE A BRIEF SHOWER THERE THIS MORNING.

NO OTHER CHANGES AT THIS TIME.
&&

.PREVIOUS DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT

LARGE AREA OF SHOWERS AND THUNDERSTORMS BEGINNING TO ENTER WESTERN
AREAS EARLY THIS MORNING...ASSOCIATED WITH FRONTAL BOUNDARY MOVING
ACROSS NY AND PA.  ETA AND GFS IN FAIRLY GOOD AGREEMENT ON THE LARGE
SCALE FEATURES...INCLUDING TIMING AND POSITION OF COLD FRONT. BANDS
OF HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS WILL TRAVERSE AREA
TODAY FROM WEST TO EAST. EASTWARD PROGRESSION OF SHOWER ACTIVITY
WILL BE SLOW IN RESPONSE TO DEEP SOUTHERLY FLOW ALONG EASTERN
SEABOARD.

DEEP LAYER MOISTURE WITH PRECIPITABLE WATERS APPROACHING 2
INCHES...COUPLED WITH STRONG FRONTAL CONVERGENCE AND DIVERENCE ALOFT
WILL LEAD TO MODERATE QPF WITH ISOLATED SIGNIFICANT QPF POSSIBLE.
FOCUS WILL BE ACROSS CT RIVER VALLEY TODAY...WITH WIDESPREAD 1 INCH
QPF AND POSSIBLY ISOLATED AMOUNTS OF 2-3 INCHES...DEPENDING ON
AMOUNT OF TRAINING CELLS AND CONVECTION. FLASH FLOOD GUIDANCE ACROSS
THIS AREA IS SOMEWHAT LOW AT 3 INCHES. CONSIDERED ISSUING FLASH
FLOOD WATCH FOR THIS AREA...HOWEVER SURROUNDING OFFICES FEEL EVENT
IS A LOW RISK.  THUS...WILL HIGHLIGHT NUISANCE TYPE POOR DRAINAGE
FLOODING IN FORECAST ALONG WITH ISSUANCE OF A FLOOD STATEMENT.
DAYSHIFT WILL HAVE TO MONITOR CLOSELY FOR POSSIBLE ISSUANCE OF FLASH
FLOOD WARNINGS.

REGARDING SEVERE WEATHER POTENTIAL...SPC HAS REMOVED SOUTHERN NEW
ENGLAND FROM SLIGHT RISK TODAY. WE AGREE AS MODEL SOUNDINGS INDICATE
STRONG MARINE INFLUENCE FROM THE SE REMAINING ENTRENCHED ACROSS THE
ENTIRE REGION...INCLUDING NORTHWEST SECTIONS. THUS...INSUFFICIENT
LOW LEVEL INSTABILITY TO WARRANT SLIGHT RISK.

FARTHER EAST...MAIN AXIS OF SHOWERS MAY NOT REACH BOSTON TIL SUNSET
OR THEREAFTER. THEREFORE...ADJUST POPS ACCORDINGLY FROM WEST TO
EAST. RAIN WILL TAPER OFF THIS EVENING WEST AND AFTER MIDNIGHT EAST.

MARINE WISE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ALL WATERS EXCEPT
BOSTON HARBOR AND NARR BAY...AS SE SWELLS FROM JUAN CONTINUE TO
INCREASE ACROSS THE WATERS.  ISSUED HI SURF ADVISORY AS WNA WAVE
MODEL FORECASTING SWELLS TO CLIMB TO ABOUT 12 FT THIS EVENING. IN
ADDITION...UPDATED MARINE WEATHER STATEMENT.

AVIATION...LIFR CONDITIONS CURRENTLY ACROSS COASTAL LOCATIONS...WITH
IFR ELSEWHERE. DON/T EXPECT MUCH CHANGE TODAY WITH PERSIST ONSHORE
FLOW AND SHOWERS MOVING INTO THE REGION. BEHIND THE
FRONT...CONDITIONS WILL IMPROVE TO MVFR TONIGHT FROM WEST TO EAST.

LONG TERM...
MON THROUGH NEXT SAT

COLD FRONT DEPARTS SOUTHERN NEW ENGLAND MONDAY MORNING.
STILL SOME GOOD MOISTURE CONVERGENCE IN THE VICINITY OF
THE FRONT ALONG EXTREME EAST COASTAL NEW ENGLAND AROUND
12Z MONDAY. CONTINUED MENTION FOR THE CHANCE OF SHOWERS
DURING THE MORNING HOURS. THEREAFTER DRY WEST SOUTHWEST
FLOW DEVELOPS DURING THE AFTERNOON HOURS. HOWEVER A POTENT
SHORT WAVE IS EXPECTED TO CROSS THE REGION LATE IN THE DAY.
NOTED GOOD SHEAR VORTICITY...COLD TOP CONVECTION VALUES
NEAR 20 AND TOTAL TOTALS NEAR 50 OVER FAR INTERIOR LOCATIONS.
INSERTED CHANCE (30 PERCENT PROBABILITY) OF SHOWERS FOR THE
AFTERNOON AND EARLY EVENING HOURS OVER THE FAR NORTHWEST.
COOLER AIR WILL GRADUALLY FILTER IN FROM THE WEST THIS
WEEK...AS A SERIES OF SHORT WAVES CROSS THE REGION AHEAD OF
THE LONG WAVE TROUGH AXIS OVER THE EASTERN GREAT LAKES.
APPEARS MUCH OF THE COLDEST AIR WILL BECOME MODIFIED BEFORE
THE AIRMASS REACHES THE EASTERN SEABOARD.

MARINE: MADE A FEW ADJUSTMENTS TO WAVE HEIGHTS BASED ON LATEST
PROJECTED TRACK AND INTENSITY OF HURRICANE JUAN. ALTHOUGH
ASTRONOMICAL TIDES ARE STILL HIGH MIDDAY MONDAY...WESTERLY
WINDS WILL HELP COMBAT THE EAST SOUTHEASTERLY SWELLS AND JUAN
WILL BE TRACKING WELL NORTH INTO NOVA SCOTIA BY THAT TIME.
EXPECT SEAS TO SUBSIDE BY MONDAY AFTERNOON.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HI SURF ADVISORY ZONES 7-15-16-19-22-24.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS FOR ALL WATERS EXCEPT
BOSTON HARBOR AND NARRAGANSETT BAY.

BOX DAYSHIFT FORECAST TEAM:
RADAR/HYDRO...DUNHAM
SHORT TERM....JWD
LONG TERM.....BELK
Hazardous weather outlook, Sep 28, 5:41 AM EST, 3 hours 19 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-291054-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
641 AM EDT SUN SEP 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT IS EXPECTED TO CROSS SOUTHERN NEW ENGLAND TONIGHT.
EXPECT LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS RANGING
FROM ONE HALF INCH TO ONE INCH. HOWEVER LOCALIZED AMOUNTS UP TO
TWO INCHES ARE POSSIBLE ACROSS UPSLOPE SECTIONS OF THE BERKSHIRES.
SCATTERED THUNDERSTORMS ARE POSSIBLE. THERE IS THE CHANCE AN ISOLATED
THUNDERSTORM COULD BRING A DAMAGING WIND GUST OVER THE HIGHER TERRAIN
OF THE BERKSHIRES OR THE MONADNOCKS.

HURRICANE JUAN WAS LOCATED ABOUT 485 MILES SOUTH OF HALIFAX
NOVA SCOTIA EARLY THIS MORNING. JUAN IS EXPECTED TO ACCELERATE
NORTHWARD OVER THE NEXT 24 HOURS. THE HURRICANE WILL TRACK WELL
EAST OF THE COASTAL WATERS THIS AFTERNOON AND EVENING...THEN
APPROACH NOVA SCOTIA TONIGHT. SOUTHEAST SWELLS TO 7 FEET WERE
ALREADY BEING EXPERIENCED ACROSS THE COASTAL WATERS EARLY THIS
MORNING. SWELLS ARE EXPECTED TO BUILD UP TO 8 TO 12 FEET
OVER THE SOUTHEASTERN WATERS THIS EVENING. HIGH SURF AND
DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH MONDAY.

IN ADDITION...THE COMBINATION OF ASTRONOMICALLY HIGH TIDES AND HIGH
SURF WILL CAUSE MINOR BEACH EROSION AND SPLASHOVER DURING THE TIMES
OF HIGH TIDE THROUGH MIDDAY MONDAY. MOST PRONE LOCATIONS INCLUDE
OUTER CAPE COD FROM PROVINCETOWN TO CHATHAM MASSACHUSETTS AND
NANTUCKET ISLAND.

MARINERS AND THOSE WITH RECREATIONAL INTERESTS SHOULD LISTEN TO THE
LATEST STATEMENTS FROM THE TROPICAL PREDICTION CENTER AS WELL AS THE
LATEST MARINE FORECASTS...MARINE WEATHER STATEMENTS AND SPECIAL
WEATHER STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.

ANOTHER COLD FRONT WILL CROSS SOUTHERN NEW ENGLAND THURSDAY.
A WIDESPREAD DAMAGING FROST IS POSSIBLE OVER INTERIOR LOCATIONS
THURSDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS SHOULD BE PREPARED TO RELAY REPORTS OF HEAVY RAINFALL
RATES IN EXCESS OF ONE INCH PER HOUR OR RAINFALL TOTALS GREATER
THAN 2 INCHES.

STRAUSS

In the hours before

Special weather statement, Sep 28, 3:59 AM EST, 5 hours 1 minute before
290845-

HIGH SURF ADVISORY
NATIONAL WEATHER SERVICE TAUNTON MA
459 AM EDT SUN SEP 28 2003

...HIGH SURF ADVISORY...

...HIGH SURF ADVISORY IN EFFECT TODAY INTO EARLY MONDAY FOR EASTERN
MASSACHUSETTS...INCLUDING CAPE COD AND NANTUCKET...

HURRICANE JUAN...LOCATED ABOUT 400 MILES SOUTHEAST OF NANTUCKET EARLY
SUNDAY MORNING...WILL CONTINUE TO MOVE NORTH ACROSS THE OFFSHORE
WATERS TODAY.  JUAN WILL TRACK ABOUT 300 MILES EAST OF CAPE COD AND
NANTUCKET THIS AFTERNOON...BEFORE MAKING LANDFALL IN NOVA SCOTIA THIS
EVENING.

ON THIS TRAJECTORY...SOUTHEAST SWELLS WILL INCREASE TO ABOUT 10 FT
ACROSS THE MASSACHUSETTS COASTAL WATERS LATER TODAY...BEFORE PEAKING
AROUND 12 FT THIS EVENING.  SWELLS OF THIS MAGNITUDE WILL PRODUCE
HIGH SURF AND DANGEROUS RIP CURRENTS...ESPECIALLY ACROSS EAST AND
SOUTHEAST FACING BEACHES.

IN ADDITION...ASTRONOMICALLY HIGH TIDES IN RESPONSE TO A NEW MOON MAY
PRODUCE MINOR SPLASHOVER WITHIN A FEW HOURS OF HIGH TIDE TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG
BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE.
IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN
INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE
FOR THOSE WHO ARE GOOD SWIMMERS...IS TO RIDE THE CURRENT OUT BEYOND
THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD
SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT. IT
CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

NOCERA

STRAUSS
Special weather statement, Sep 28, 4:02 AM EST, 4 hours 58 minutes before
MAZ007-015-016-019-022-024-282100-

HIGH SURF ADVISORY
NATIONAL WEATHER SERVICE TAUNTON MA
502 AM EDT SUN SEP 28 2003

...HIGH SURF ADVISORY IN EFFECT TODAY INTO EARLY MONDAY FOR EASTERN
MASSACHUSETTS...INCLUDING CAPE COD AND NANTUCKET...

HURRICANE JUAN...LOCATED ABOUT 400 MILES SOUTHEAST OF NANTUCKET EARLY
SUNDAY MORNING...WILL CONTINUE TO MOVE NORTH ACROSS THE OFFSHORE
WATERS TODAY.  JUAN WILL TRACK ABOUT 300 MILES EAST OF CAPE COD AND
NANTUCKET THIS AFTERNOON...BEFORE MAKING LANDFALL IN NOVA SCOTIA THIS
EVENING.

ON THIS TRAJECTORY...SOUTHEAST SWELLS WILL INCREASE TO ABOUT 10 FT
ACROSS THE MASSACHUSETTS COASTAL WATERS LATER TODAY...BEFORE PEAKING
AROUND 12 FT THIS EVENING.  SWELLS OF THIS MAGNITUDE WILL PRODUCE
HIGH SURF AND DANGEROUS RIP CURRENTS...ESPECIALLY ACROSS EAST AND
SOUTHEAST FACING BEACHES.

IN ADDITION...ASTRONOMICALLY HIGH TIDES IN RESPONSE TO A NEW MOON MAY
PRODUCE MINOR SPLASHOVER WITHIN A FEW HOURS OF HIGH TIDE TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG
BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE.
IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN
INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE
FOR THOSE WHO ARE GOOD SWIMMERS...IS TO RIDE THE CURRENT OUT BEYOND
THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD
SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT. IT
CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

NOCERA
Special weather statement, Sep 28, 5:05 AM EST, 3 hours 55 minutes before
MAZ007-015-016-019-022-024-282100-

HIGH SURF ADVISORY
NATIONAL WEATHER SERVICE TAUNTON MA
502 AM EDT SUN SEP 28 2003

...HIGH SURF ADVISORY IN EFFECT TODAY INTO EARLY MONDAY FOR EASTERN
MASSACHUSETTS...INCLUDING CAPE COD AND NANTUCKET...

HURRICANE JUAN...LOCATED ABOUT 400 MILES SOUTHEAST OF NANTUCKET EARLY
SUNDAY MORNING...WILL CONTINUE TO MOVE NORTH ACROSS THE OFFSHORE
WATERS TODAY.  JUAN WILL TRACK ABOUT 300 MILES EAST OF CAPE COD AND
NANTUCKET THIS AFTERNOON...BEFORE MAKING LANDFALL IN NOVA SCOTIA THIS
EVENING.

ON THIS TRAJECTORY...SOUTHEAST SWELLS WILL INCREASE TO ABOUT 10 FT
ACROSS THE MASSACHUSETTS COASTAL WATERS LATER TODAY...BEFORE PEAKING
AROUND 12 FT THIS EVENING.  SWELLS OF THIS MAGNITUDE WILL PRODUCE
HIGH SURF AND DANGEROUS RIP CURRENTS...ESPECIALLY ACROSS EAST AND
SOUTHEAST FACING BEACHES.

IN ADDITION...ASTRONOMICALLY HIGH TIDES IN RESPONSE TO A NEW MOON MAY
PRODUCE MINOR SPLASHOVER WITHIN A FEW HOURS OF HIGH TIDE TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG
BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE.
IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN
INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE
FOR THOSE WHO ARE GOOD SWIMMERS...IS TO RIDE THE CURRENT OUT BEYOND
THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD
SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT. IT
CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

NOCERA

The radar

The Brookhaven radar (KOKX), 109 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hartford

When
September 28, 9:00 AM EST to 6:00 PM EST
Where
Hartford County, Berlin
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374550.